Please use this identifier to cite or link to this item: http://hdl.handle.net/1893/8801
Appears in Collections:Faculty of Health Sciences and Sport Journal Articles
Peer Review Status: Refereed
Title: Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community
Authors: Evans, Josie
Hayes, J L
Lipworth, Brian J
MacDonald, Thomas M
Contact Email: josie.evans@stir.ac.uk
Keywords: Co-prescribing
Beta-antagonists
Beta-agonists
Asthma
Issue Date: Jul-1996
Publisher: Royal College of General Practitioners
Citation: Evans J, Hayes JL, Lipworth BJ & MacDonald TM (1996) Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community, British Journal of General Practice, 46 (408), pp. 423-425.
Abstract: Aim: The aim of this study was to investigate the co-prescribing of β-antagonists and β-agonists in the community, and to assess the potential hazards of such co-prescribing. Methods: The study was set in the population of Tayside, Scotland (population approximately 400 000), between January 1993 and March 1993. An automated person-specific prescribing database was used, which could also be linked to hospital admissions. Patients who were co-prescribed β-antagonists and β-agonists on the same day or within 30 days were selected. A model was used to identify those who showed an asthmatic profile, on the basis of age, and previous prescribing and hospitalization history, and for whom the co-prescribing was judged to be particularly hazardous. Results: Altogether, 0.9% of 15 824 patients who received a β-antagonist during the study period received a β-agonist on the same day. This figure increased to 274 (1.7%) for 30-day co-prescription. A few instances of particularly hazardous co-prescribing were identified, which involved young people who had previously received prescriptions for corticosteroids and been hospitalized for asthma. Conclusion: Potentially hazardous co-prescribing of β-agonists and β-antagonists occurs despite labelled warnings, even in patients who appear to be at high risk. These events are quite rare but probably should not occur at all.
Type: Journal Article
URI: http://hdl.handle.net/1893/8801
URL: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1239696/
Rights: Publisher policy allows this work to be made available in this repository. Published in The British Journal of General Practice by Royal College of General Practitioners. Evans JM, Hayes JL, Lipworth BJ, MacDonald TM. Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community. Br J Gen Pract 1996; 46 (408): 423-25. The original publication is available at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1239696/
Affiliation: HS Research - Stirling
University of Dundee
University of Dundee
Ninewells Hospital & Medical School

Files in This Item:
File Description SizeFormat 
Evans_1996_Potentially_hazardous_co-prescribing.pdf615.82 kBAdobe PDFView/Open


This item is protected by original copyright



Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact library@stir.ac.uk providing details and we will remove the Work from public display in STORRE and investigate your claim.